Michigan, 2019Hail and Damaging Winds in Michigan, June 1, 2019
June 1, 2019 · NWS GRR · 7 events in 5 counties and zones
There were numerous reports of large hail as well as a little bit of wind damage in association with severe thunderstorms on June 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $560,000
- Crop damage
- $100,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of large hail as well as a little bit of wind damage in association with severe thunderstorms on June 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 1, 9:55 AM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 1, 9:55 AM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1055 AM EDT Sat Jun 1 2019
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 325 AM EDT Sat Jun 1 2019
- Showers and Thunderstorms today
- Cooler Sunday with scattered frost Sunday night up north
- Showers and Thunderstorms Tuesday night into Wednesday
&&
.UPDATE...
Issued at 957 AM EDT Sat Jun 1 2019
Showers and thunderstorms continue to move through lower MI this
morning with pea size hail having been observed already earlier
this morning. There still remains a bit of uncertainty in the
short-term as model guidance keeps much of the area dry, notably
areas south of I-96 with the approaching showers and storms over
the southern half of the lake as of 15z.
Prime time for severe potential still appears to be this
afternoon/early evening as peak heating maximizes leading to
destabilization with MLCAPE up to 1500 J/kg possible alongside
steep lapse rates. However, given the lack of model realization of
this current cluster of storms entering southern MI, it's a
wonder whether model instability slightly overdone, and these
morning showers and storms will somewhat inhibit severe potential
later today.
&&
.DISCUSSION...(Today through next Friday)
Issued at 325 AM EDT Sat Jun 1 2019
Surface low and cold front moving through today will bring a
couple rounds of showers and thunderstorms for this morning and
afternoon. Severe potential is marginal with less than 30 knots
of deep layer shear although soundings indicate lapse rates steep
enough to generate some updrafts and modest downdraft potential
energy. So pulse type storms could generate strong winds,
especially this afternoon across the SE zones where sfc-based
instability is greatest.
The front moves through this evening with drier and cooler air for
Sunday. Surface high centered over Lower Michigan SUnday night
should provide good radiational cooling conditions and some
scattered frost is expected across the northern zones.
The surface high moves east with return flow and northern stream
clipper bringing the next chance for showers and storms Tuesday
night into Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 723 AM EDT Sat Jun 1 2019
Showers and thunderstorms are expected to move through central and
southern Lower Michigan around 16Z to 18Z and again around 20Z to
22Z. These storms could bring areas of MVFR and isolated IFR. Low
stratus behind a cold front could bring more extensive areas of
IFR this evening.
&&
.MARINE...
Issued at 325 AM EDT Sat Jun 1 2019
Some areas of fog are possible this morning then drier air moves
in tonight and the fog should dissipate. Winds and waves will
remain relatively light through the weekend except for locally
higher winds and waves in thunderstorms today.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
UPDATE...Honor
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Jun 1, 4:44 AM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
544 AM EDT Sat Jun 1 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-020945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
544 AM EDT Sat Jun 1 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are expected from this morning through early
evening. Some of the storms could be strong to severe with hail
and high winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
LMZ844>849-020945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
544 AM EDT Sat Jun 1 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms today could bring hail and high winds. Areas of fog
are also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
North winds on Sunday could be above 20 knots with waves near four
feet.
In the hours before
Special weather statement, Jun 1, 9:37 AM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1037 AM EDT Sat Jun 1 2019
MIZ050-056-057-064-065-071-072-011645-
Muskegon-Ottawa-Kent-Allegan-Barry-Van Buren-Kalamazoo-
Including the cities of Muskegon, Grand Haven, Jenison,
Grand Rapids, Holland, Hastings, South Haven, and Kalamazoo
1037 AM EDT Sat Jun 1 2019
* At 1033 AM EDT, an area of strong thunderstorms were located along
a line extending from 20 miles west of Grand Haven to 6 miles west
of St. Joseph, moving east at 45 mph.
HAZARD...30 mph wind gusts and pea size hail.
SOURCE...Radar indicated.
* Thunderstorms will be near... Lake Michigan Beach around 1050 AM
EDT. Grand Haven and Ferrysburg around 1100 AM EDT. Hartford and
Fruitport around 1105 AM EDT. Coopersville and Decatur around 1120
AM EDT. Paw Paw and Hudsonville around 1125 AM EDT. Grand Rapids,
Wyoming, Walker, East Grand Rapids, Sparta, Mattawan, Lawton,
Schoolcraft, Jenison and Northview around 1130 AM EDT.
Other locations impacted by these severe thunderstorms include
Cutlerville, Bradley, North Dorr, Lamont, Belmont, Wright, Drenthe,
Grandville, Dorr and Hopkins.
wdm
Local storm report, Jun 1, 10:13 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 AM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HAIL 1 NNW SAUGATUCK 42.67N 86.21W
06/01/2019 M0.70 INCH ALLEGAN MI TRAINED SPOTTER
0.5 TO 0.75 INCH HAIL FALLING AT OVAL BEACH.
&&
BBSpecial weather statement, Jun 1, 10:35 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1135 AM EDT Sat Jun 1 2019
MIZ037>040-043>046-011700-
Oceana-Isabella-Osceola-Lake-Mecosta-Clare-Newaygo-Mason-
1135 AM EDT Sat Jun 1 2019
...GUSTY SHOWERS AND THUNDERSTORMS MOVING ACROSS
LAKE...NEWAYGO...MECOSTA...AND OSCEOLA COUNTIES...
At 1132 AM EDT, Doppler radar was tracking a gust front along a line
from Freesoil to Elbridge capable of producing brief but strong wind
gusts of 45-55 mph. These winds may take down weak tree limbs and
possibly rotten trees.
Locations impacted include...
Mount Pleasant... Big Rapids... Ludington...
Clare... Hart... Evart...
White Cloud... Baldwin... Ludington SP...
Shelby... Fremont... Reed City...
Shepherd... Scottville... Hesperia...
Marion... Farwell... Morley...
Mecosta... Rosebush...
LAT...LON 4416 8461 4347 8461 4347 8646 4366 8654
4380 8643 4393 8645 4394 8643 4394 8646
4406 8651 4418 8639
TIME...MOT...LOC 1532Z 271DEG 51KT 4369 8608
BORCHARDTLocal storm report, Jun 1, 10:55 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL MUSKEGON 43.22N 86.25W
06/01/2019 M0.25 INCH MUSKEGON MI TRAINED SPOTTER
&&
WFELVERSpecial weather statement, Jun 1, 11:04 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1204 PM EDT Sat Jun 1 2019
MIZ051-052-058-059-066-067-073-074-011730-
Montcalm-Clinton-Gratiot-Ingham-Ionia-Calhoun-Eaton-Jackson-
1204 PM EDT Sat Jun 1 2019
...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL LOWER MICHIGAN...
At 1203 PM EDT, a strong thunderstorm was located near Mulliken, or
9 miles south of Portland, moving east at 45 mph. Additional strong
storms were located near Grand Haven and Muskegon. These
thunderstorms will continue moving eastward this afternoon.
The strongest thunderstorms will capable of producing wind gusts up
to 50 mph and half inch size hail. Small tree limbs may come down
in the strongest winds.
Locations impacted include...
Lansing... Jackson... Ionia...
Alma... Charlotte... Albion...
Greenville... Mason... St. Johns...
Marshall... Belding... Eaton Rapids...
Portland... Ithaca... Stanton...
Waverly... Vandercook Lake... Haslett...
East Lansing... Grand Ledge...
LAT...LON 4208 8413 4208 8529 4242 8530 4242 8507
4277 8507 4277 8531 4347 8531 4347 8437
4278 8436 4278 8416
TIME...MOT...LOC 1603Z 265DEG 39KT 4273 8489
BORCHARDTLocal storm report, Jun 1, 11:25 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM TSTM WND GST MUSKEGON 43.23N 86.26W
06/01/2019 M45 MPH MUSKEGON MI ASOS
&&
HONORHail, Jackson
- When
- June 1, 11:52 AM EST to 11:57 AM EST
- Where
- Jackson County, 0.86 mi NE of Parma
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.260, -84.590
Hail up to around one and three quarters of an inch in diameter was reported.
Hail, Calhoun
- When
- June 1, 5:35 PM EST
- Where
- Calhoun County, 0.86 mi SW of Battle Creek
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.310, -85.190
Hail up to almost three inches in diameter was reported.
Thunderstorm Wind, Allegan
- When
- June 1, 6:15 PM EST
- Where
- Allegan County, 2.63 mi ENE of Douglas
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.660, -86.150
Several trees were blown down along the Lake Michigan shoreline.
Thunderstorm Wind, Allegan
- When
- June 1, 6:35 PM EST to 6:50 PM EST
- Where
- Allegan County, Allegan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250,000
- Reported by
- State Official
- Coordinates
- 42.530, -85.850
Numerous trees were blown down across much of Allegan county. At least one tree fell on a house.
Thunderstorm Wind, Barry
- When
- June 1, 7:10 PM EST
- Where
- Barry County, 3.13 mi ESE of Schultz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- State Official
- Coordinates
- 42.570, -85.290
Barry county dispatch reported trees and power lines were blown down across large portions of the county.
Thunderstorm Wind, Eaton
- When
- June 1, 7:26 PM EST to 7:31 PM EST
- Where
- Eaton County, Bellevue
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.450, -85.020
Several large trees were blown down.
Thunderstorm Wind, Jackson
- When
- June 1, 8:15 PM EST
- Where
- Jackson County, Henrietta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.380, -84.350
Law enforcement reported that several trees and power lines were blown down in the Pleasant Lake area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, June 1 to 30, 2019$617 million · 24 events
- Flooding in South Dakota, June 1 to 30, 2019$307 million · 26 events
- Flooding in Minnesota, June 1 to 30, 2019$132 million · 8 events
- Flooding in Iowa, June 1 to 30, 2019$22 million · 11 events
- Flood and Hail in Kansas, June 1, 20191 death · 1 in hail · 9 events
- Dense Fog in Indiana, June 1, 20191 death · 1 event
- Flooding in New York, June 1 to 30, 2019$7.1 million · 7 events
- Flooding in Arkansas, June 1 to 20, 2019$4.0 million · 10 events
- Flooding in Illinois, June 1 to 30, 2019$3.2 million · 9 events
- Flood in Ohio, June 1 to 30, 2019$2.0 million · 1 event
- Flooding in Missouri, June 1 to 30, 2019$1.6 million · 5 events
- Flooding in Nebraska, June 1 to 30, 2019$580,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835293, 835373, 835378, 835380, 835382, 835385, 835386.